Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 122, NWS St. Louis, MO

June 16, 20174 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2017, 1:06 AM CDT for 4 counties in Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 1:06 AM CDT (06:06 UTC)
Expired
Jun 16, 2017, 1:45 AM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 189 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS53 KLSX 160606
SVRLSX
MOC103-111-127-205-160645-
/O.NEW.KLSX.SV.W.0122.170616T0606Z-170616T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
106 AM CDT FRI JUN 16 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Knox County in northeastern Missouri...
  Western Marion County in northeastern Missouri...
  Eastern Shelby County in northeastern Missouri...
  Lewis County in northeastern Missouri...

* Until 145 AM CDT.

* At 105 AM CDT, severe thunderstorms were located along a line
  extending from near Colony to near Steffenville to near Clarence,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Canton, Shelbina, Warren, La Belle, Shelbyville, Lewistown, Ewing,
  Knox City, Steffenville, Maywood, Colony, Emden, Philadelphia,
  Hunnewell, Bethel, Monticello and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4029 9195 4026 9195 4025 9193 4024 9150
      4014 9151 3967 9174 3966 9219 3995 9205
      4027 9202 4029 9198
TIME...MOT...LOC 0605Z 236DEG 53KT 4029 9194 4002 9196 3974 9215 

HAIL...0.75IN
WIND...60MPH
 
$$

GKS
2 follow-up statements
762 
WWUS53 KLSX 160626
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
126 AM CDT FRI JUN 16 2017

MOC103-111-127-205-160645-
/O.CON.KLSX.SV.W.0122.000000T0000Z-170616T0645Z/
Knox MO-Marion MO-Shelby MO-Lewis MO-
126 AM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN KNOX...WESTERN MARION...EASTERN SHELBY AND LEWIS
COUNTIES...

At 125 AM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Canton to 6 miles northeast of
Ewing to 6 miles east of Shelbina, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Canton, Shelbina, Warren, La Belle, Shelbyville, Lewistown, Ewing,
Steffenville, Maywood, Emden, Philadelphia, Hunnewell, Bethel,
Monticello and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4025 9193 4024 9150 4014 9151 3967 9174
      3966 9219 3995 9205
TIME...MOT...LOC 0625Z 248DEG 49KT 4023 9162 4008 9165 3969 9193 

HAIL...0.75IN
WIND...60MPH
 
$$

GKS
877 
WWUS53 KLSX 160647
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
147 AM CDT FRI JUN 16 2017

MOC103-111-127-205-160657-
/O.EXP.KLSX.SV.W.0122.000000T0000Z-170616T0645Z/
Knox MO-Marion MO-Shelby MO-Lewis MO-
147 AM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX...WESTERN
MARION...EASTERN SHELBY AND LEWIS COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been allowed to expire.  However small hail, gusty winds and heavy
rain are still possible with these thunderstorms.

LAT...LON 4025 9193 4024 9150 4014 9151 3967 9174
      3966 9219 3995 9205
TIME...MOT...LOC 0647Z 236DEG 53KT 4038 9133 4023 9136 3984 9164 

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:16 AM CDT, 50 minutes earlier.

Area forecast discussion, Jun 16, 12:16 AM CDT, 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1216 AM CDT Fri Jun 16 2017

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 300 PM CDT Thu Jun 15 2017

The synoptic pattern early this afternoon features westerly flow
persisting across the region. This regime will persist through the
period, allowing for another weak shortwave to slide through the
area late tonight into Friday.

Main focus will be on convection out west tonight. Latest
satellite and radar imagery shows intense convection blossoming
across portions of west-central Kansas. This is located along the
intersection of a remnant outflow boundary from the convection
last night and a weak cold front. This convection should continue
to grow upscale, and track east/southeast. Additional convection
may fire further north along the cold front which extends to the
northeast across northern KS, southeast NE, and IA. Last night's
MCS did not affect this area, thus a rather unstable airmass
resides ahead of this weak front. Therefore, additional convection
could develop to the north of the current activity across KS and
spread quickly into western MO. As this activity progresses
eastward tonight, it will encounter a more stable airmass over
central MO. Thus, activity should weaken once it moves into
central MO. Can't completely rule out a strong storm getting into
central MO before weakening, but I think the severe threat it
fairly low tonight.

The forecast for tomorrow hinges on tonight's expected decaying
MCS. Latest indications are that clouds/light showers may linger
into the mid morning hours over central and northeast MO. Most of
the region will likely go dry through the late morning/early
afternoon before additional showers/storms flare up along the
remnant outflow/differential heating boundary Friday afternoon.
This renewed convection appears most favored along and east of the
MS River. Coverage likely won't be great given an overall lack of
upper-level support, but MLCAPEs of 2500+ J/kg coupled with about
30 knots of deep-layer shear could lead to a few strong/isolated
severe storms capable of locally damaging winds and large hail.

KD

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 300 PM CDT Thu Jun 15 2017

An active and unsettled weather pattern continues over the area
for the first part of the weekend. A quasi-stationary cold front
will extend from extreme northwest Missouri into the southern
plains. A shortwave will ride up the boundary Friday afternoon.
The wave will initially kick off a line of storms that will push
eastward toward central Missouri. The line will likely congeal
into an MCS before entering central Missouri. The MCS will likely
encounter forecast CAPE values of 1500 to 2000J/kg with mid level
lapse rates between 7 to 8C/KM. The best shear will remain north
and west of the area. The main threat with the MCS will be
damaging winds and large hail.

Attention turns to Saturday night into Sunday morning for another
potential round of severe weather. The cold front pushes eastward
into central and northeast Missouri. The boundary will be roughly
oriented from north of a Columbia to Quincy line by mid morning.
The environment ahead of the boundary will likely again see
forecast CAPE values 1500 to 2500J/kg with forecast mid level
lapse rates 7 to 7.5 C/KM. The forecast shear along the front will
likely be up to 40 knots. This will be conducive for a line of
multicellular storms with some embedded supercellular structures.
The primary hazard will be damaging winds and large hail. The time
frame for storms would be in the late afternoon hours into the
late evening hours. The front will clear the area by the middle of
Sunday morning.

A period of quiet weather will begin Sunday afternoon as high
pressure builds in from the central plains. This will bring cool
and drier air along with temperatures just below climatological
norms. The quiet weather is expect to continue through Tuesday.

A low pressure system forms somewhere in the west central plains
Tuesday night. There is the normal expected spread on orientation
of the warm front on Wednesday along with timing difference on
cold front passage late next week. Temperatures return to above
seasonal values for the remainder of the period.

Kelly

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1159 PM CDT Thu Jun 15 2017

Primary concern is the complex of thunderstorms moving through
central and northeast Missouri. Current indications are that this
line of storms will continue moving east-northeast at around
30kts. Looks like the storms will be capable of producing a brief
period of heavy rain and 30-40kt wind gusts as they move through.
Expect VFR conditions and light southerly wind to prevail outside
of these storms for the rest of the night.

There will be another chance of thunderstorms on Friday
afternoon...mainly along and east of the Mississippi river.

SPECIFICS FOR KSTL:

VFR flight conditions are expected to prevail at Lambert for the
rest of the night. The thunderstorms over central and northeast
Missouri are not expected to reach Lambert before they dissipate.
However, the storms will likely lay down a boundary and/or produce
a lingering upper level disturbance which could provide a focus
for thunderstorms on Friday afternoon. Current indications are
that scattered storms will develop in the STL Metro area between
20-22Z.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 3:59 PM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
359 PM CDT Thu Jun 15 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
359 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible on Friday night
across portions of central and northeast Missouri. The primary
threats are large hail and damaging wind gusts.

Severe thunderstorms are likely from late Saturday afternoon into
Saturday night. The primary threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Kanofsky

In the hours before

Special weather statement, Jun 16, 12:45 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
1245 AM CDT FRI JUN 16 2017

MOZ018-019-026-027-034-160630-
Marion MO-Monroe MO-Knox MO-Lewis MO-Shelby MO-
1245 AM CDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...WESTERN MARION...SHELBY...
WESTERN LEWIS AND MONROE COUNTIES UNTIL 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brashear to Higbee. Movement was east at
40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Monroe City, Shelbina, Paris, Edina, Santa Fe, Warren, Clarence, La
Belle, Madison, Shelbyville, Lewistown, Knox City, Greensburg,
Plevna, Maud, Woodlawn, Steffenville, Granville, Colony and Emden.

This also includes  Union Covered Bridge Historic Site and Mark Twain
Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4030 9195 4026 9195 4025 9178 3934 9172
      3935 9231 3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 0545Z 263DEG 49KT 4013 9227 3929 9249

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:45 AM CDTSpecial Weather StatementLSXKnox, Monroe, Shelby45 min
Jun 16, 1:36 AM CDTSpecial Weather StatementLSXLewis, Marion39 min
Jun 16, 2:01 AM CDTSpecial Weather StatementLSXMonroe, Ralls44 min
Jun 16, 4:36 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.